Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 77, NWS Green Bay, WI

July 18, 2005Forest County, Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 18, 2005, 1:47 AM CDT for Forest County, Oneida County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 1:47 AM CDT (06:47 UTC)
Expired
Jul 18, 2005, 2:32 AM CDT
In force
45 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Forest County, WI, Oneida County, WI

The radar

The Marquette radar (KMQT), 145 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 180648
SVRGRB
WIC041-085-180730-
/O.NEW.KGRB.SV.W.0077.050718T0647Z-050718T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
147 AM CDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN
  FOREST COUNTY IN NORTHEAST WISCONSIN
  THIS INCLUDES THE CITY OF CRANDON

* UNTIL 230 AM CDT

* AT 141 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS.  THIS STORM WAS LOCATED 16
  MILES WEST OF CRANDON...OR ABOUT 9 MILES EAST OF RHINELANDER...AND
  MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THREE LAKES AND GAGEN BY 155 AM...
  HILES BY 200 AM...
  ALVIN BY 220 AM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4581 8929 4553 8916 4553 8879 4605 8875

$$

ECKBERG
3 follow-up statements
000 
WWUS53 KGRB 180702
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
201 AM CDT MON JUL 18 2005

WIC041-085-180730-
/O.CON.KGRB.SV.W.0077.000000T0000Z-050718T0730Z/
FOREST WI-ONEIDA WI-
201 AM CDT MON JUL 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM CDT FOR 
EASTERN ONEIDA AND FOREST COUNTIES...

AT 156 AM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS.  THIS STORM WAS LOCATED NEAR
GAGEN...OR ABOUT 15 MILES SOUTHEAST OF EAGLE RIVER...MOVING NORTHEAST
AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALVIN BY 225 AM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4587 8915 4553 8916 4553 8879 4605 8875

$$

ECKBERG
000 
WWUS53 KGRB 180719
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
218 AM CDT MON JUL 18 2005

WIC085-180728-
/O.CAN.KGRB.SV.W.0077.000000T0000Z-050718T0730Z/
ONEIDA WI-
218 AM CDT MON JUL 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR ONEIDA COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. 

LAT...LON 4596 8900 4581 8899 4589 8880 4605 8875

$$

WIC041-180730-
/O.CON.KGRB.SV.W.0077.000000T0000Z-050718T0730Z/
FOREST WI-
218 AM CDT MON JUL 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM CDT FOR
FOREST COUNTY...

AT 216 AM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS.  THIS STORM WAS LOCATED NEAR
ALVIN...OR ABOUT 19 MILES EAST OF EAGLE RIVER...MOVING NORTHEAST AT
45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR ALVIN BY 225 AM. 

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4596 8900 4581 8899 4589 8880 4605 8875

$$

ECKBERG
000 
WWUS53 KGRB 180732
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
230 AM CDT MON JUL 18 2005

WIC041-180738-
/O.EXP.KGRB.SV.W.0077.000000T0000Z-050718T0730Z/
FOREST WI-
230 AM CDT MON JUL 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR FOREST COUNTY EXPIRED AT 230
AM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT. GUSTY WINDS TO 40 MPH...BRIEF HEAVY RAIN
AND FREQUENT CLOUD TO GROUND LIGHTNING WILL CONTINUE 
ACROSS FOREST COUNTY THROUGH 330 AM.

LAT...LON 4596 8900 4581 8899 4589 8880 4605 8875

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM CDT, 10 hours 47 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM CDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT SUN JUL 17 2005

.SHORT TERM...TNGT AND MON. MAIN FCST CONCERN WL BE ON PCPN CHCS THIS
EVENING AND THEN LTR TNGT WHEN CDFNT APPROACHES.

THE 18Z MSAS SFC ANALYSIS PLACED THE CDFNT FROM NW MN S-SW INTO NW KS.
DEW PTS AHD OF THE FNT HAD RISEN INTO THE MID 60S TO LWR 70S WITH THE
EXCEPTION BEING OVR ERN WI WHERE DEW PTS WERE IN THE LWR 60S. RADAR
MOSAIC SHOWED CONVECTION HAVING A HARD TIME GETTING STARTED AS ATM WAS
CAPPED. ISOLATED CONVECTION HAD DEVELOPED OVR CNTRL WI DUE TO INCREASED
INSTABILITY AND WEAKER CAP.

EXPECT THE CNTRL WI CONVECTION TO WEAKEN EARLY THIS EVENING AS DAYTIME
HEATING DIMINISHES. THE CDFNT IS PROGGED TO WORK ACROSS MOST OF WI LTR
TNGT AND RESIDE ROUGHLY FROM IMT-LSE BY 12Z MON. ANTICIPATE CONVECTION
ALONG THE FNT TO PUSH INTO WRN WI THIS EVENING AND REACH CNTRL WI
SHORTLY AFTER MIDNGT. PBLM FOR ANY NEEDED WIDESPREAD RAINFALL IS THE
TIME OF THE FROPA (DURING THE NGT) AS ATM TYPICALLY STABLIZES. IN
ADDITION...BETTER DYNAMICS APR TO SPLIT AS THE FNT APPROACHES WITH GOOD
Q-G FORCING AHD OF THE SHRTWV TROF PEELING NORTH AND FAVORABLE UPR JET
LIFT SHIFTS TO OUR SOUTH. BEST LIKELIHOOD OF PCPN APRS TO BE OVR THE WRN
THIRD OF THE FCST AREA SO WL BUMP THEIR POPS UP TO LIKELY CATEGORY. WL
THEN TIER PCPN DOWN TO ONLY 30% OVR ERN WI. ANOTHER MILD NGT WITH
INCREASING CLDS AND SOME WND THRU THE OVRNGT HRS. DO NOT PLAN TO STRAY
FAR FROM GUID.

WL NEED TO LEAVE CHC POPS OVR THE SE HALF OF THE FCST AREA INTO MON
MORNING TIL THE FNT CLEARS THE AREA. EXPECT SOME SUNSHINE DURING THE
AFTERNOON AND WITH THE MILD START TO THE DAY...TEMPS SHOULD BE ABLE TO
REACH THE 80S. DRIER AIR A LITTLE SLOWER PUSHING INTO WI ON MON SO HAVE
RAISED DEW PTS A COUPLE OF DEGS FROM PREV FCST. WNDS SHOULD BE ABLE TO
MIX ESP ACROSS N-CNTRL WI WHERE CLEARING TO TAKE PLACE FIRST. MOST
LOCATIONS WL BE IN THE 15 TO 20 MPH RANGE BY AFTERNOON.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. ZONAL FLOW PATTERN WILL
CONTINUE OVER THE NORTHERN STATES THROUGH THE PERIOD WITH MAIN BAND OF
WESTERLIES IN SOUTHERN CANADA EARLY IN PERIOD...LIFTING NORTH AS EAST-
WEST RIDGE OVER SOUTHERN STATES BUILDS NORTH.  MAINLY DRY PERIOD
EXPECTED WITH TEMPERATURES AOA NORMAL.

SURFACE HIGH TO BUILD IN MON NIGHT WITH TEMPS COOLING BACK TO NORMAL
VALUES FOR TUE. THE HIGH EXPECTED TO SHIFT WEST ON WED WITH RETURN FLOW
BEGINNING BY LATER AFTERNOON.  AGAIN IT APPEARS THAT MODELS TOO FAST ON
RECOVERY OF DEW POINTS FOLLOWING THE HIGH FOR LATER WED/BRING LOW OR MID
70 DEW POINTS INTO NORTH CENTRAL WI BY 00Z THU. CWA APPEARS WILL BE IN
BETWEEN TWO SYSTEMS WEDNESDAY NIGHT.  LOW MOVING THROUGH CENTRAL CANADA
DRAGGING COLD FRONT SOUTH AND LOW PRESSURE OVER CENTRAL PLAINS.  BOTH
MODELS GENERATE LARGE BULLS-EYES OF PCPN EITHER NORTH OR SOUTH OF THE
CWA. GIVEN DYNAMICS OR MOISTURE AVAILABILITY ARE NOT OVERLY IMPRESSIVE
AND GIVEN THE CURRENT DRY PATTERN WILL STAY WITH PREVIOUS 20 POPS IN
GRIDS...KEEPING MENTION OF PCPN OUT OF TEXT ATTM.  HIGH AGAIN QUICKLY
MOVES IN FOR THU AFTN AND FRI. FRONT RETURNS NORTH SAT AS A WARM FRONT
LINGERING OVER AREA THROUGH SUN. WILL DRAG SMALL 30 POPS INTO SUN.

WENT WITH WARMER MOS GUIDANCE FOR HIGHS THROUGH PERIOD...GIVEN 850 TEMPS
WELL INTO THE TEENS WED THROUGH SUN.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KALLAS/TE
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 17, 11:45 AM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT SUN JUL 17 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID WEATHER WILL CONTINUE THIS AFTERNOON ACROSS ALL OF
NORTHEAST WISCONSIN. HEAT INDICES COULD RISE TO AROUND 100 ACROSS MUCH
OF THE AREA. STRENUOUS OUTDOOR ACTIVITIES SHOULD BE AVOIDED UNDER SUCH
CONDITIONS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTH-CENTRAL
WISCONSIN TONIGHT.

THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF A COLD FRONT THAT WILL
PUSH INTO THE AREA TONIGHT. THE STORMS ARE EXPECTED TO WEAKEN AS THEY
PUSH EAST. SOME OF THE STORMS COULD STILL BE SEVERE WHEN THEY REACH
NORTH-CENTRAL WISCONSIN DURING THE LATE EVENING. THE RISK OF SEVERE
WEATHER IS GENERALLY NORTHWEST OF A LINE FROM WISCONSIN RAPIDS TO IRON
MOUNTAIN MICHIGAN...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE ACROSS NORTH-CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH-CENTRAL WISCONSIN LATE
THIS EVENING OR OVERNIGHT.

LMZ521-522-541>543-564-181645-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1145 AM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN BAY OF GREEN BAY AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF A COLD FRONT THAT WILL
PUSH INTO THE AREA TONIGHT. THE STORMS ARE EXPECTED TO WEAKEN AS THEY
PUSH EAST. THEY COULD PRODUCE GUSTY WINDS OVER THE BAY OF GREEN BAY AND
WESTERN LAKE MICHIGAN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

KALLAS
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Jul 18, 1:47 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
147 AM CDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND DMG     TOMAHAWK                45.46N 89.73W
07/18/2005                   LINCOLN            WI   LAW ENFORCEMENT

            TREES DOWN.

&&

AUSTIN
Local storm report, Jul 18, 1:47 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
147 AM CDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

106 AM      TSTM WND DMG     TOMAHAWK                45.46N 89.73W
07/18/2005                   LINCOLN            WI   LAW ENFORCEMENT

            TREES DOWN.
            CORRECTED THE TIME OF THE EVENT.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:37 AM CDTSevere Thunderstorm WarningGRBLincoln, Marathon38 min
Jul 18, 1:05 AM CDTSevere Thunderstorm WarningGRBOneida40 min
Jul 18, 3:32 AM CDTSevere Thunderstorm WarningGRBCalumet22 min
Jul 18, 3:50 AM CDTSpecial Marine WarningGRB115 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.